Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 83, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 21, 2013, 5:02 PM MDT for Sedgwick County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2013, 5:02 PM MDT (23:02 UTC)
- Expired
- Jun 21, 2013, 5:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 184 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 1:48 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
209
WUUS55 KBOU 212302
SVRBOU
COC115-212345-
/O.NEW.KBOU.SV.W.0083.130621T2302Z-130621T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
502 PM MDT FRI JUN 21 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SEDGWICK COUNTY IN NORTHEAST COLORADO...
* UNTIL 545 PM MDT
* AT 501 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SEDGWICK...
OR 12 MILES WEST OF JULESBURG...MOVING EAST NORTHEAST AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
OVID.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOODING OF SMALL CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4088 10250 4100 10251 4100 10231 4087 10231
TIME...MOT...LOC 2301Z 257DEG 7KT 4093 10248
HAIL...1.75IN
WIND...<50MPH
$$
COOPER1 follow-up statement
729
WWUS55 KBOU 212318
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
518 PM MDT FRI JUN 21 2013
COC115-212345-
/O.CON.KBOU.SV.W.0083.000000T0000Z-130621T2345Z/
SEDGWICK CO-
518 PM MDT FRI JUN 21 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL SEDGWICK COUNTY...
AT 517 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OVID...OR 7
MILES SOUTHWEST OF JULESBURG...MOVING EAST NORTHEAST AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OVID.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4088 10245 4100 10247 4100 10231 4087 10231
TIME...MOT...LOC 2317Z 257DEG 9KT 4094 10240
HAIL...1.75IN
WIND...60MPH
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:53 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 21, 3:53 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 353 PM MDT FRI JUN 21 2013 .SHORT TERM...UPPER AIR PATTERN WITH MODERATE SOUTHWESTERLY FLOW ALOFT WILL REMAIN LOCKED OVER COLORADO THROUGH SATURDAY. MORE WARM TEMPERATURES AND GENERALLY DRY CONDITIONS ARE EXPECTED OVER THE MOUNTAINS AND ADJACENT PLAINS. SOUTHWESTERLY WINDS GUSTING UP TO 25-30 MPH ARE EXPECTED IN MOUNTAIN AREAS AGAIN IN THE AFTERNOON. RELATIVE HUMIDITIES WILL HAVE POOR RECOVERY OVERNIGHT IN THE MOUNTAINS AND THEN FALL TO AROUND 10 PERCENT AGAIN TOMORROW AFTERNOON. SEE FIRE WEATHER SECTION BELOW. ACROSS THE PLAINS...HIGHS COULD BE A COUPLE DEGREES COOLER THAN THIS AFTERNOON...BUT SHOULD STILL REACH THE LOWER 90S. THE FAR NORTHEAST PLAINS WILL ONCE AGAIN SEE LOW LEVEL MOISTURE MOVE IN FROM THE NORTHEAST AND THEN LINGER TOMORROW AFTERNOON TO SUPPORT SCATTERED THUNDERSTORM ACTIVITY...SIMILAR TO THE SITUATION IN PLACE THIS AFTERNOON. CLOSER TO THE FOOTHILLS...LOW LEVEL MOISTURE LEVELS WILL BE HIGH IN THE MORNING...BUT SHOULD THEN FLUSH OUT IN THE EARLY AFTERNOON AS DRIER SOUTHWESTERLY FLOW MIXES TO THE SURFACE. A FEW SHOWERS WILL AGAIN BE POSSIBLE OVER THE MOUNTAINS...BUT GUSTY WINDS AND ONLY LIGHT RAIN SHOULD RESULT. .LONG TERM...A FEW STORMS WILL BE POSSIBLE ACROSS THE FAR NORTHEAST CORNER EARLY IN THE EVENING WHERE THERE THERE WILL BE LOCAL SURFACE CONVERGENCE AND SOME LOW LEVEL MOISTURE. A FEW STORMS COULD PRODUCE BRIEF MODERATE RAINFALL. ANY SEVERE THREAT SHOULD BE NORTHEAST OF THE AREA. OTHERWISE...PARTLY CLOUDY SKIES WILL PREVAIL. ON SUNDAY... SOUTHWEST FLOW ALOFT WILL CONTINUE. MODELS CONTINUE TO BRING A COLD FRONT ACROSS THE PLAINS DURING THE MORNING WITH COOLER AIR AND AN INCREASE IN LOW LEVEL MOISTURE. NAM INDICATING MORE LOW LEVEL THAN THE OTHER MODELS...WITH THE GFS THE DRIEST. IN ANY CASE...IT APPEARS THERE WILL BE SOME CHANCE FOR AFTERNOON STORMS ACROSS THE PLAINS FROM ROUGHLY INTERSTATE 70 NORTHWARD. STILL A BIT UNSURE ABOUT THE CHANCES FURTHER SOUTH AND OPT NOT TO INCLUDE STORMS AT THIS POINT. A FEW STORMS COULD PRODUCE BRIEF MODERATE RAINFALL. ACROSS FOOTHILLS...MODELS DO SHOW THE EASTERLY PUSH GETTING INTO THE LOWER SECTIONS. WILL CONTINUE THE SLIGHT CHANCE OF STORMS FOR ZONE 35 WHERE THERE WILL BE BETTER LOW LEVEL MOISTURE AND UPSLOPE. AS FOR MOUNTAINS...CROSS SECTIONS INDICATE SOME MID LEVEL MOISTURE OVER THE AREA DURING THE AFTERNOON...A FEW HIGH BASED STORMS COULD DEVELOP LATE IN THE DAY ACROSS THE HIGHER RIDGES. SOME STORMS WILL BE POSSIBLE DURING THE EVENING ACROSS THE NORTHEAST CORNER WITH PERHAPS A FEW STORMS ACROSS THE HIGHER MOUNTAINS. OTHERWISE...SKIES WILL GRADUALLY CLEAR. ON MONDAY...FLOW ALOFT BECOMES A BIT MORE WESTERLY AS AN UPPER TROUGH MOVES ACROSS IDAHO AND WESTERN MONTANA. MODELS SHOW SOME LOW LEVEL MOISTURE OVER THE NORTHEAST CORNER WITH MAINLY DRY CONDITONS ELSEWHERE. WILL KEEP STORMS OUT OF THE FORECAST FOR NOW. FOR TUESDAY...FLOW ALOFT BECOMES WESTERLY AS MODELS SHOW UPPER TROUGH MOVING ACROSS MONTANA. SURFACE LEE TROUGH DEVELOPS ACROSS THE PLAINS WHICH SHOULD HELP INCREASE THE DOWNSLOPE FLOW. AIRMASS LOOKING DRY AND WARM...WITH PERHAPS BREEZY CONDITIONS. FIRE DANGER TO REMAIN ELEVATED. FOR THE LATER DAYS WEDNESDAY THROUGH FRIDAY...MODELS SHOW UPPER RIDGE OVER THE AREA THROUGH THE PERIOD WITH A WEAKER GRADIENT ALONG WITH WARM AND MAINLY DRY AIRMASS. MODELS INDICATE SOME MID LEVEL MOISTURE MOVING ACROSS THE MOUNTAINS FRIDAY. WILL INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND FOOTHILLS. WILL KEEP THE PLAINS DRY. && .AVIATION...NO MAJOR AVIATION IMPACTS. WINDS WILL OSCILLATE BACK AND FORTH BETWEEN SOUTHWEST AND SOUTHEAST THROUGH TONIGHT AND TOMORROW. SMOKE PLUMES FROM FIRES OVER SOUTHERN COLORADO SHOULD STAY ELEVATED AS THEY MOVE ACROSS THE DENVER METRO AREA. && .FIRE WEATHER...LOOKS LIKE CONDITIONS TOMORROW WILL BE VERY SIMILAR TO TODAY. LOW HUMIDITIES ARE EXPECTED AGAIN ALONG WITH AFTERNOON WINDS THAT WILL APPROACH RED FLAG CRITERIA. WILL ISSUE ANOTHER RED FLAG WARNING FOR SATURDAY AFTERNOON AND EVENING IN THE MOUNTAIN PARKS AND ALONG THE PALMER DIVIDE. MOUNTAIN ZONES STILL HAVE ENOUGH SNOWPACK TO KEEP FUEL MOISTURES HIGHER IN THOSE ZONES. WE WILL CONTINUE TO KEEP AN EYE ON BEHAVIOR OF THE LIME GULCH FIRE AS A BAROMETER OF AMBIENT FIRE CONDITIONS IN THE FOOTHILLS. SO FAR...BEHAVIOR IN OUR FORECAST AREA HAS BEEN NOWHERE AS VOLATILE AS IN THE SAN JUAN MOUNTAINS AND SANGRE DE CRISTO AREAS TO OUR SOUTH. && .HYDROLOGY...NO CONCERNS. && .BOU WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ211-213-214- 241. RED FLAG WARNING FROM NOON TO 8 PM MDT SATURDAY FOR COZ211-213- 214-241. && SHORT TERM...DANKERS LONG TERM....D-L AVIATION...DANKERS
Hazardous weather outlook, Jun 21, 10:51 AM MDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1051 AM MDT FRI JUN 21 2013 COZ030>051-221700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1051 AM MDT FRI JUN 21 2013 ...CRITICAL FIRE WEATHER CONDITIONS AGAIN THIS AFTERNOON AND EVENING FOR THE MOUNTAIN VALLEYS...SOUTH PARK AND PALMER DIVIDE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NORTHEAST PLAINS OF COLORADO LATE THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP OVER THE FAR NORTHEAST PLAINS WILL HAVE A CHANCE OF BECOMING SEVERE...WITH GUSTY WINDS AND LARGE HAIL. MOST OF NORTHEAST COLORADO WILL BE SUNNY AND WARM WITH HIGH TEMPERATURES IN THE LOWER TO MID 90S. HIGH FIRE DANGER WILL EXIST AGAIN THIS AFTERNOON AND EVENING BECAUSE OF LOW HUMIDITIES AND GUSTY SOUTHWEST WINDS DEVELOPING OVER THE PALMER DIVIDE AND NORTH...MIDDLE AND SOUTH PARKS. RED FLAG WARNINGS WILL BE IN EFFECT THIS AFTERNOON AND EVENING FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK COLD FRONT WILL PROVIDE A BIT OF COOLING ACROSS THE PLAINS SUNDAY. OTHERWISE...VERY WARM AND DRY CONDITIONS WILL PERSIST THROUGH THE MIDDLE OF NEXT WEEK. THERE IS ONLY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON THE NORTHEAST PLAINS OF COLORADO OVER THE WEEKEND. THE STORMS WILL PRODUCE GUSTY WINDS AND OCCASIONAL LIGHTNING BUT ONLY LIGHT RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Jun 21, 4:46 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
446 PM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 6 NE TWIN BUTTES 40.97N 102.67W
06/21/2013 E2.75 INCH LOGAN CO TRAINED SPOTTER
0434 PM HAIL 3 WSW SEDGWICK 40.93N 102.59W
06/21/2013 E2.00 INCH SEDGWICK CO TRAINED SPOTTER
&&
KBOWENLocal storm report, Jun 21, 4:58 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
458 PM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 6 NE TWIN BUTTES 40.97N 102.67W
06/21/2013 E2.75 INCH LOGAN CO TRAINED SPOTTER
0434 PM HAIL 3 WSW SEDGWICK 40.93N 102.59W
06/21/2013 E2.00 INCH SEDGWICK CO TRAINED SPOTTER
0456 PM HAIL N SEDGWICK 40.94N 102.53W
06/21/2013 M1.75 INCH SEDGWICK CO NWS EMPLOYEE
HEAVY RAIN AND MINOR FLOODING
&&
KBOWENThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 5:04 AM MDT | Red Flag Warning | BOU | Arapahoe, Douglas, Elbert, Grand, Jackson, Park and 1 more | 15 hr |
| Jun 21, 3:35 PM MDT | Red Flag Warning | BOU | Arapahoe, Clear Creek, Douglas, Elbert, Gilpin, Grand and 4 more | 28 hr |
| Jun 21, 4:00 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 30 min |
| Jun 21, 4:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 34 min |
| Jun 21, 4:18 PM MDT | Tornado Warning | BOU | Sedgwick | 27 min |
| Jun 21, 4:21 PM MDT | Tornado Warning | BOU | Logan, Sedgwick | 24 min |
| Jun 21, 4:36 PM MDT | Tornado Warning | BOU | Sedgwick | 24 min |
| Jun 21, 5:31 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.